Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 33, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 26, 2016, 3:03 PM MDT for Lincoln County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2016, 3:03 PM MDT (21:03 UTC)
- Expired
- May 26, 2016, 3:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 61 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 12:04 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
488
WUUS55 KBOU 262103
SVRBOU
COC073-262130-
/O.NEW.KBOU.SV.W.0033.160526T2103Z-160526T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
303 PM MDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 330 PM MDT
* AT 303 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES
SOUTHWEST OF KARVAL...OR 43 MILES SOUTH OF LIMON...MOVING
NORTHEAST AT 10 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
WILD HORSE POINT...KARVAL AND FORDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FOR EAST CENTRAL
COLORADO.
LAT...LON 3853 10353 3862 10386 3886 10367 3890 10336
3864 10328
TIME...MOT...LOC 2103Z 214DEG 8KT 3865 10359
HAIL...1.50IN
WIND...<50MPH
$$
RJK1 follow-up statement
276
WWUS55 KBOU 262128
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
328 PM MDT THU MAY 26 2016
COC073-262137-
/O.EXP.KBOU.SV.W.0033.000000T0000Z-160526T2130Z/
LINCOLN CO-
328 PM MDT THU MAY 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY
WILL EXPIRE AT 330 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FOR EAST CENTRAL
COLORADO.
LAT...LON 3853 10353 3862 10386 3886 10367 3890 10336
3864 10328
TIME...MOT...LOC 2125Z 214DEG 8KT 3865 10359
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 11:38 AM MDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 26, 11:38 AM MDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1138 AM MDT THU MAY 26 2016 .UPDATE... Issued at 1138 AM MDT Thu May 26 2016 Due to the wet storm approaching the area with cold enough temperatures and good upslope flow through tonight, decided to issue a Winter Weather Advisory for zone 34 which will impact the mountains of Park, Summit and Clear Creek counties the most. Convection this afternoon may produce localized areas of heavy snowfall rates with low visibility and producing slick to slushy roads over high mountain passes. UPDATE Issued at 948 AM MDT Thu May 26 2016 Storm activity has already begun over the northern Colorado plains this morning. As more of the stratus deck over the area erodes and sunlight reaches the ground, more convection will occur with thunderstorms expected earlier across the area today. Hi-res models have activity over the urban corridor beginning right around noon or slightly after. A very moist airmass with upslope winds turning northerly and increasing to 35 to 40 knots tonight with the mid and upper lows focusing precipitation from central Colorado northeast into Nebraska brings the threat of heavier precipitation. Around 2 inches of water will be likely through tonight...however convection may create localized areas of higher amounts. This will likely occur over the Palmer Divide then northeast through Washington County. Still expecting the main threat to be large hail and strong damaging winds from these storms...although a surface boundary could help spin up a tornado or two. && .SHORT TERM...(Today and tonight) Issued at 316 AM MDT Thu May 26 2016 An upper level low over northern Arizona will move east- northeast into southeast Colorado tonight. Easterly winds around a surface low over southeast Colorado will transport moisture into the area today. This moisture combined with lift ahead of the low will trigger showers and thunderstorms today. HiRes models indicate numerous showers and thunderstorms will form between noon and 3PM along the Front Range and near by plains. This activity will spread northeast through the rest of the afternoon and early evening. Surface based CAPE is expected to be 1000 to 1500 J/kg from the Front Range and eastward. Main threat will be hail today due to cool temperatures aloft and steep lapse rates. Can't rule out wind damage or a tornado or two, but the threat for these today is lower than Tuesday. Thunderstorms will decrease west to east this evening. Widespread rain is expected to develop tonight due to lift from the upper level over southern Colorado. As the surface low moves off to the east tonight, surface winds become more northerly. This will bring heavier rainfall to the Palmer Divide due to upslope flow. The snow level is expected to lower to 9000 to 10000 feet tonight. So there may be minor snow accumulation on the higher mountain roads. For areas above 12,000 feet, several inches of snow is expected through tonight along the Front Range Mountains. .LONG TERM...(Friday through Wednesday) Issued at 316 AM MDT Thu May 26 2016 An upper level low will be over sern CO at 12z Fri and will then move slowly ene into wrn KS by early Fri evening. Cross-sections show upslope flow in the morning along with abundant moisture and some wk qg ascent. This should see a good chc of showers along with a few tstms across the plains especially in the morning. Over the higher terrain there will be a good chc of showers east of the divide and across the srn foothills with the snow level around 9000 ft. In the aftn will still see a chc of showers and a few tstms especially over the far ern plains and across the higher terrain. As for highs will keep readings in the 60s across nern CO. For Fri night into Sat wly flow aloft will dvlp over the area with some drying occurring. However enough moisture will linger to allow for a chc of showers/tstms over the higher terrain Sat aftn with a slight chc across nern CO. Highs will rise back into the lower to mid 70s across the plains. On Sun the flow aloft will become more swly as weak sfc low pres resides over ern CO. Once again aftn heating combined with lingering moisture will lead to a chc of aftn convection over the higher terrain. Across nern CO should begin to see some deeper low lvl moisture move back into the area with better instability by aftn which may lead to a few strong storms. Highs on Sun will be in the 70s across the plains. On Mon the ecmwf is quicker with moving an upper level trough into the nrn and cntrl Rockies while the gfs is slower. Overall still will see a chc of convection no matter which solution pans out with some potential for strong storms over nern CO. As for highs will keep readings in the 70s over the plains. By Tue the ecmwf moves the upper level trough into the nrn plains while the gfs has an upper level low over WY. In addition the ecmwf moves a cdfnt across nern CO Tues morning while the gfs has this fnt affecting nern CO Tue Night into Wed morning. At this point not sure which solution to believe so will just mention 20-30% pops across the area. As for highs readings would only be in the 60s based on the ecmwf while the gfs has temps in the 70s. For Wed the ecmwf keeps a rather stg upper level low over the nrn plains with wnw flow aloft across nrn CO while the gfs keeps a weaker low over nrn WY. Despite their differences both models have some moisture remaining over the area to keep in a slight chc of tstms. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1138 AM MDT Thu May 26 2016 Thunderstorms are developing in the Denver area and will continue to become more widespread through around 00z. Showers and thunderstorms eventually decrease and a steady rain forms after 00z. Main threat with the thunderstorms today will be heavy rain, hail and wind gusts to 40 knots. VFR conditions expected through about 00z, then ceilings will lower to 1000 to 3000 feet with the steady rain. Easterly winds will turn to the north tonight. Wind speeds are expected to be less than 25 knots, except under and near thunderstorms. && .HYDROLOGY... Issued at 316 AM MDT Thu May 26 2016 Precipitable water values will climb to 0.60 to 0.80 along the Front Range today, which is around the 90th percentile. The stronger storms may be able to drop an inch or two of rain due to slower storm motion today and possible training of storms. The thunderstorms combined with steady rainfall tonight may cause elevated streams and creeks to rise more. Low lying areas susceptible to flooding could see issues this afternoon and tonight. Main area to watch is south of Denver where the heaviest rain is expected. && .BOU Watches/Warnings/Advisories... Winter Weather Advisory from 3 PM this afternoon to 9 AM MDT Friday for COZ034. && UPDATE...Kriederman SHORT TERM...Meier LONG TERM...RPK AVIATION...Kriederman HYDROLOGY...Meier
Hazardous weather outlook, May 26, 11:03 AM MDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1103 AM MDT THU MAY 26 2016 COZ030>051-271715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1103 AM MDT THU MAY 26 2016 ....SEVERE STORMS POSSIBLE TODAY OVER THE PLAINS AND HEAVY RAIN TONIGHT...ACCUMULATING SNOWFALL OVER 10,000 FEET... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ALONG THE FRONT RANGE BY EARLY THIS AFTERNOON...SPREADING NORTHEAST THROUGH THE AFTERNOON AND EVENING. SOME STORMS WILL HAVE THE POTENTIAL TO BE SEVERE...MAINLY SOUTH OF I76. THE MAIN THREAT WILL BE LARGE HAIL...THOUGH DAMAGING WINDS AND A TORNADO OR TWO CAN NOT BE RULED OUT. THUNDERSTORMS WILL DECREASE THIS EVENING AS WIDESPREAD RAIN DEVELOPS. A SNOW LEVEL OF AROUND 11000 FEET WILL FALL TO 9000 TO 10000 FEET BY TONIGHT. 3 TO 6 INCHES OF SNOW WILL BE POSSIBLE ON THE HIGHER MOUNTAIN ROADS THROUGH TONIGHT...WITH UP TO 8 INCHES POSSIBLE ON THE HIGHER MOUNTAIN PEAKS...MAINLY OVER THE MOUNTAINS OF PARK...SUMMIT AND CLEAR CREEK COUNTIES. CONVECTION THIS AFTERNOON INTO THE EVENING MAY PRODUCE LOCALIZED AREAS OF HEAVIER SNOWFALL AND HAZARDOUS TRAVEL....LIMITING VISIBILITY AND MAKING ROADS SLICK. A WINTER ADVISORY WILL BE IN EFFECT TO HIGHLIGHT THE TRAVEL CONDITIONS AND SNOWFALL AMOUNTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLOW MOVING PACIFIC STORM SYSTEM WILL KEEP SHOWERS AND A FEW THUNDERSTORMS IN THE FORECAST THROUGH FRIDAY...AND A COUPLE MORE INCHES OF SNOW OVER THE MOUNTAINS MAINLY ABOVE 9500 FEET. SOME RIVERS AND STREAMS WILL BE RUNNING HIGHER THAN NORMAL DUE TO RAINFALL RUNOFF. THIS INCLUDES THE SOUTH PLATTE AND CACHE LA POUDRE RIVERS. DRIER WEATHER WILL RETURN FOR THE WEEKEND HOWEVER THERE WILL STILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN THE MOUNTAINS WITH A SLIGHT CHANCE OVER THE PLAINS. TEMPERATURES WILL BE WARMER FOR SATURDAY AND SUNDAY AS WELL. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED BY 1 PM.
In the hours before
Local storm report, May 26, 12:38 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1238 PM MDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 3 SSE PINE GROVE 39.38N 105.32W
05/26/2016 M0.75 INCH JEFFERSON CO TRAINED SPOTTER
&&
KFREDINLocal storm report, May 26, 1:30 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
130 PM MDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 4 N CASTLE ROCK 39.44N 104.85W
05/26/2016 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
HAIL ACCUMULATED UP TO 2 INCHES DEEP.
1215 PM HAIL 3 SSE PINE GROVE 39.38N 105.32W
05/26/2016 M0.75 INCH JEFFERSON CO TRAINED SPOTTER
&&Local storm report, May 26, 1:37 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
137 PM MDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM HAIL CASTLE ROCK 39.38N 104.85W
05/26/2016 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
0120 PM HAIL 4 N CASTLE ROCK 39.44N 104.85W
05/26/2016 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
HAIL ACCUMULATED UP TO 2 INCHES DEEP.
0108 PM HAIL CASTLE ROCK 39.38N 104.85W
05/26/2016 E0.75 INCH DOUGLAS CO TRAINED SPOTTER
1215 PM HAIL 3 SSE PINE GROVE 39.38N 105.32W
05/26/2016 M0.75 INCH JEFFERSON CO TRAINED SPOTTER
&&
KFREDINLocal storm report, May 26, 2:20 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
220 PM MDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL 2 SW WATKINS 39.73N 104.63W
05/26/2016 M1.00 INCH ARAPAHOE CO TRAINED SPOTTER
0134 PM HAIL CASTLE ROCK 39.38N 104.85W
05/26/2016 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
0120 PM HAIL 4 N CASTLE ROCK 39.44N 104.85W
05/26/2016 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
HAIL ACCUMULATED UP TO 2 INCHES DEEP.
0108 PM HAIL CASTLE ROCK 39.38N 104.85W
05/26/2016 E0.75 INCH DOUGLAS CO TRAINED SPOTTER
1215 PM HAIL 3 SSE PINE GROVE 39.38N 105.32W
05/26/2016 M0.75 INCH JEFFERSON CO TRAINED SPOTTER
&&
KFREDINLocal storm report, May 26, 2:51 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
251 PM MDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL 2 SW WATKINS 39.73N 104.63W
05/26/2016 M1.00 INCH ARAPAHOE CO TRAINED SPOTTER
0152 PM HAIL 4 NE FRANKTOWN 39.42N 104.70W
05/26/2016 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
0134 PM HAIL CASTLE ROCK 39.38N 104.85W
05/26/2016 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
0120 PM HAIL 4 N CASTLE ROCK 39.44N 104.85W
05/26/2016 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
HAIL ACCUMULATED UP TO 2 INCHES DEEP.
0108 PM HAIL CASTLE ROCK 39.38N 104.85W
05/26/2016 E0.75 INCH DOUGLAS CO TRAINED SPOTTER
1215 PM HAIL 3 SSE PINE GROVE 39.38N 105.32W
05/26/2016 M0.75 INCH JEFFERSON CO TRAINED SPOTTER
&&
KFREDINThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 11:24 AM MDT | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jefferson, Park and 1 more | 17 hr |
| May 26, 1:23 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 52 min |
| May 26, 1:26 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 49 min |
| May 26, 2:14 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 14 min |
| May 26, 3:51 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 24 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.